Alert archive / Louisiana / Tornado Warnings in 1997

Tornado Warning 14, NWS Shreveport, LA

April 22, 1997Lincoln Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Apr 22, 1997, 8:44 AM CDT for Lincoln Parish, Louisiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1997, 8:44 AM CDT (13:44 UTC)
Expired
Apr 22, 1997, 9:15 AM CDT
In force
31 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 112 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 9:10 AM CDTHail 1.75Ruston, LAHail damaged cars and roofs and the largest peach orchard in Lincoln Parish.
Apr 22, 9:15 AM CDTThunderstorm Wind 80Ruston, LANumerous trees and powerlines toppled with minor damage to homes and businesses.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
2.0
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 221345 RRA
TORSHV
LAC061-221415-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
844 AM CDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  915 AM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...EASTERN LINCOLN PARISH
 
AT 843 AM...DOPPLER RADAR INDICATED A SUPERCELL THUNDERSTORM POSSIBLY
CONTAINING A TORNADO 6 MILES NORTHWEST OF SIBLEY LOUISIANA MOVING EAST
SOUTHEAST AT 30 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...HURRY TO A NEARBY REINFORCED BUILDING.
AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT.
3

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 22, 4:03 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 22, 4:03 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 AM CDT TUE APR 22 1997

WILL KEEP BRIEF
FRONTAL SYSTEM OVER NORTHEAST TEXAS ACROSS NORTH LOUISIANA AND INTO
MS CONTINUES TO REMAIN FOCUS FOR SHOWERS AND THUNDERSTORMS. THE FRONTAL
SYSTEM WILL REMAIN OVER THE FA DURING THE DAY AND THEN MOVE SLOWLY
SOUTH BY LATE AFTERNOON AND INTO THE EVENING. ANOTHER IN A SERIES
OF UPPER DISTURBANCES WILL SPREAD SOUTHEAST IN THE NORTHWEST FLOW
ALOFT WITH THE UPPER TROF DEEPENING AND MOVING FRONT TO NEAR
COASTAL SECTIONS DURING THE EVENING.  AFTER THE FRONT MOVES EAST
AND SOUTH OF CWA RAIN CHANCES WILL DECREASE WITH LOWER MEAN RH
VALUES. SHOWERS AND THUNDERSTORMS WILL BE SEVERE TODAY AND POSSIBLY
INTO THE EVENING OVER THE FA. WITH A SURFACE LOW IN THE GULF AND
ANOTHER OVER THE SOUTHEAST ENOUGH MOISTURE WILL WRAP AROUND TO
KEEP CLOUDS INTO THE NORTHEAST AND NORTHERN SECTIONS OF CWA
BUT DRY SLOT WILL ALLOW DECREASE IN CLOUDS ON WEDNESDAY.z

SHV 75/53/79 851  MLU 75/54/78 851                  SIX

In the hours before

Local storm report, Apr 22, 5:45 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0430 AM    ATLANTA                   TX   1.75 INCH HAIL
04/22/97   CASS

0440 AM    FOREMAN                   AR   1.75 INCH HAIL
04/22/97   LITTLE RIVER

0510 AM    FULTON                    AR   1 INCH HAIL
04/22/97   HEMPSTEAD

0230 AM    WASKOM                    TX   1 INCH HAIL
04/22/97   HARRISON

0530 AM    HOPE                      AR   1.75 INCH HAIL
04/22/97   HEMPSTEAD

ELEVEN
Local storm report, Apr 22, 5:50 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0430 AM    ATLANTA                   TX   1.75 INCH HAIL
04/22/97   CASS

0440 AM    FOREMAN                   AR   1.75 INCH HAIL
04/22/97   LITTLE RIVER

0510 AM    FULTON                    AR   1 INCH HAIL
04/22/97   HEMPSTEAD

0230x AM    WASKOM                    TX   1 INCH HAIL
04/22/97   HARRISON

0530 AM    HOPE                      AR   1.75 INCH HAIL
04/22/97   HEMPSTEAD

ELEVEN
Local storm report, Apr 22, 6:35 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
635 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0600 AM    OIL CITY                  LA   .88 INCH HAIL
04/22/97   CADDO

0600 AM    4 N OIL CITY              LA   1 INCH HAIL
04/22/97   CADDO

0540 AM    BENTON                    LA   .75 INCH HAIL
04/22/97   BOSSIER

0625 AM    BENTON                    LA   1 INCH HAIL
04/22/97   CADDO

0627 AM    MT VERNON                 TX   1 INCH HAIL
04/22/97   FRANKLIN

ELEVEN
Local storm report, Apr 22, 6:39 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
635 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0600 AM    OIL CITY                  LA   .88 INCH HAIL
04/22/97   CADDO

0600 AM    4 N OIL CITY              LA   1 INCH HAIL
04/22/97   CADDO

0540 AM    BENTON                    LA   .75 INCH HAIL
04/22/97   BOSSIER

0625 AM    BENTON                    LA   1 INCH HAIL
04/22/97   CADDO

0627 AM    MT VERNON                 TX   1 INCH HAIL
04/22/97   FRANKLIN

ELEVEN
Local storm report, Apr 22, 7:01 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
701 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
....PARISH LOCATION....

0620 AM    9 SW QUITMAN              TX   WIND DAMAGE
04/22/97   WOOD                           TREES DOWN

0635 AM    5 W MT PLEASANT           TX   WIND DAMAGE
04/22/97   TITUS                          TREES DOWN ACROSS HWY 21

0530 AM    HAWORTH                   OK   .88 INCH HAIL
04/22/97   MCCURTAIN

0415 AM    IDABEL                    OK   .75 INCH HAIL
04/22/97   MCCURTAIN

0630 AM    PITTSBURG                 TX   .75 INCH HAIL
04/22/97   CAMP

0700 AM    OIL CITY                  LA   1 INCH HAIL
04/22/97   CADDO

ELEVEN
Local storm report, Apr 22, 7:08 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
701 AM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
....PARISH LOCATION....

0620 AM    9 SW QUITMAN              TX   WIND DAMAGE
04/22/97   WOOD                           TREES DOWN

0635 AM    5 W MT PLEASANT           TX   WIND DAMAGE
04/22/97   TITUS                          TREES DOWN ACROSS HWY 21

0530 AM    HAWORTH                   OK   .88 INCH HAIL
04/22/97   MCCURTAIN

0415 AM    IDABEL                    OK   .75 INCH HAIL
04/22/97   MCCURTAIN

0630 AM    PITTSBURG                 TX   .75 INCH HAIL
04/22/97   CAMP

0700 AM    OIL CITY                   LA   1 INCH HAIL
04/22/97   CADDO

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:40 PM CDTSevere Thunderstorm WarningSHVCaddo65 min
Apr 22, 2:12 AM CDTSevere Thunderstorm WarningSHVCaddo63 min
Apr 22, 2:56 AM CDTSevere Thunderstorm WarningSHVBossier49 min
Apr 22, 3:33 AM CDTSevere Thunderstorm WarningSHVCaddo, De Soto57 min
Apr 22, 4:07 AM CDTSevere Thunderstorm WarningSHVBossier68 min
Apr 22, 5:31 AM CDTSevere Thunderstorm WarningSHVWebster59 min
Apr 22, 5:41 AM CDTSevere Thunderstorm WarningSHVCaddo64 min
Apr 22, 5:58 AM CDTSevere Thunderstorm WarningSHVBossier62 min
Apr 22, 6:43 AM CDTFlash Flood WarningSHVBossier, Caddo3 hr
Apr 22, 6:49 AM CDTSevere Thunderstorm WarningSHVBossier, Caddo56 min
Apr 22, 7:13 AM CDTSevere Thunderstorm WarningSHVWebster62 min
Apr 22, 7:29 AM CDTSevere Thunderstorm WarningSHVClaiborne61 min
Apr 22, 7:35 AM CDTSevere Thunderstorm WarningSHVBossier, Caddo55 min
Apr 22, 8:01 AM CDTTornado WarningSHVClaiborne, Lincoln44 min
Apr 22, 8:12 AM CDTSevere Thunderstorm WarningSHVDe Soto33 min
Apr 22, 8:15 AM CDTSevere Thunderstorm WarningSHVBienville, Webster45 min
Apr 22, 8:15 AM CDTSevere Thunderstorm WarningSHVRed River45 min
Apr 22, 8:47 AM CDTSevere Thunderstorm WarningSHVClaiborne43 min
Apr 22, 8:58 AM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln62 min
Apr 22, 8:58 AM CDTSevere Thunderstorm WarningSHVUnion62 min
Apr 22, 9:00 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Winn60 min
Apr 22, 9:17 AM CDTSevere Thunderstorm WarningSHVOuachita58 min
Apr 22, 9:30 AM CDTSevere Thunderstorm WarningSHVCaldwell60 min

Nearby

Tornado Warnings in Louisiana, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.